Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 189, NWS Dodge City, KS

August 1, 2020Finney County, Lane County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 1, 2020, 4:46 PM CDT for Finney County, Lane County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2020, 4:46 PM CDT (21:46 UTC)
Expired
Aug 1, 2020, 5:30 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Finney County, KS, Lane County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WUUS53 KDDC 012146
SVRDDC
KSC055-101-012230-
/O.NEW.KDDC.SV.W.0189.200801T2146Z-200801T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
446 PM CDT Sat Aug 1 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Finney County in southwestern Kansas...
  Southwestern Lane County in west central Kansas...

* Until 530 PM CDT.

* At 445 PM CDT, a severe thunderstorm was located near Dighton,
  moving south at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Dighton and Amy. 

This new warning replaces the previous warning for central Lane 
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 10062 3848 10042 3810 10028 3811 10066
TIME...MOT...LOC 2145Z 356DEG 21KT 3842 10048 

HAIL...1.00IN
WIND...<50MPH
 
$$

UMSCHEID
3 follow-up statements
576 
WWUS53 KDDC 012158
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
458 PM CDT Sat Aug 1 2020

KSC055-101-012230-
/O.CON.KDDC.SV.W.0189.000000T0000Z-200801T2230Z/
Finney KS-Lane KS-
458 PM CDT Sat Aug 1 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN FINNEY AND SOUTHWESTERN LANE COUNTIES...

At 458 PM CDT, a severe thunderstorm was located 9 miles south of
Dighton, moving south at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northeastern Finney and southwestern Lane Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3841 10060 3843 10040 3810 10028 3811 10066
TIME...MOT...LOC 2158Z 356DEG 21KT 3834 10047 

HAIL...1.00IN
WIND...<50MPH
 
$$

LOWE
342 
WWUS53 KDDC 012217
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
517 PM CDT Sat Aug 1 2020

KSC101-012227-
/O.CAN.KDDC.SV.W.0189.000000T0000Z-200801T2230Z/
Lane KS-
517 PM CDT Sat Aug 1 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LANE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3823 10058 3824 10044 3810 10041 3811 10058
      3811 10060
TIME...MOT...LOC 2217Z 354DEG 24KT 3815 10051 

$$

KSC055-012230-
/O.CON.KDDC.SV.W.0189.000000T0000Z-200801T2230Z/
Finney KS-
517 PM CDT Sat Aug 1 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN FINNEY COUNTY...

At 517 PM CDT, a severe thunderstorm was located 13 miles northwest
of Kalvesta, moving south at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northeastern Finney County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3823 10058 3824 10044 3810 10041 3811 10058
      3811 10060
TIME...MOT...LOC 2217Z 354DEG 24KT 3815 10051 

HAIL...1.00IN
WIND...<50MPH
 
$$

UMSCHEID
656 
WWUS53 KDDC 012225
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
525 PM CDT Sat Aug 1 2020

KSC055-012234-
/O.EXP.KDDC.SV.W.0189.000000T0000Z-200801T2230Z/
Finney KS-
525 PM CDT Sat Aug 1 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY COUNTY
WILL EXPIRE AT 530 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 3823 10058 3824 10044 3810 10041 3811 10058
      3811 10060
TIME...MOT...LOC 2224Z 356DEG 21KT 3812 10051 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:46 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 1, 2:46 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Dodge City KS
246 PM CDT Sat Aug 1 2020

...Updated Long Term...

.SHORT TERM...(This evening through Sunday)
Issued at 1242 PM CDT Sat Aug 1 2020

Upper level NW flow will remain established over the central
plains through Sunday. Recent surface analysis indicates a weak
cold front is draped near the KS/NE border owing to an upper
level disturbance over central NE. This front will propagate south
this afternoon and evening through western KS, and could provide
sufficient lift for thunderstorms in the 20-01Z time frame.
However, CAM guidance is in good agreement that most of this
activity will remain east of our area, and therefore I have only
included mentionable PoPs in our far eastern counties. Tonight,
mostly clear skies and light N/NE winds should allow temperatures
to drop into the upper 50s.

Sunday will be slightly cooler thanks to the previous day's
frontal passage, with areas near I-70 struggling to reach 80 to
mid-80s near the KS/OK border. Some elevated showers may develop
Sunday morning mainly west of US 283 along a weak instability
axis, however these are expected to be weak and short lived. A
better chance of thunderstorms exists late Sunday afternoon
through the evening as thunderstorms that form over the higher
terrain in CO track east. Considerable uncertainty remains how far
east this activity will reach, and trends will need to continue to
be monitored.

.LONG TERM...(Sunday night through Saturday)
Issued at 148 PM CDT Sat Aug 1 2020

The fairly amplified large scale upper pattern will not change
appreciably over the next several days. An upper level ridge over
the desert southwest will slowly weaken as it gradually moves
east. Concurrently, an upper level trough over the Great
Lakes/southeastern Canada will slowly lift northeastward. This
dipole leaves most of the central plains under northwest flow
throughout the long term period. At the surface, high pressure
will build in behind today's cold front and move slowly east
throughout the period. The weak pressure gradient associated with
the high pressure should keep winds relatively weak, with Tuesday
being the only clear exception. Temperatures will remain below
normal for much of the period, with only a gradual warming trend
expected. By late next week, temperatures should be approaching
normal as heights begin to rise on the northern periphery of the
upper ridge.

Shortwave disturbances embedded within the NW flow will likely
bring daily thunderstorm chances, mainly in the late afternoon and
evening, and the amplified upper pattern is allowing mid level
flow to be stronger than the early August climatological normal.
This, combined with the at least modest instability, should
promote a non-zero severe weather risk. However, uncertainty
regarding placement and timing of any forcing precludes mentioning
specific day(s).

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1215 PM CDT Sat Aug 1 2020

VFR flying conditions are expected at all terminals this TAF
period as light N/NE winds and mostly clear skies should prevail
through tomorrow. A slight chance of thunderstorms exists at HYS
and DDC in the 20-01Z time frame, however low confidence precludes
including VCTS in the TAFs.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  89  59  81  58 /  10  20  20  10
GCK  88  60  80  57 /  10  20  20  20
EHA  89  61  84  59 /  10  10  30  40
LBL  90  61  84  59 /  10  10  20  30
HYS  87  60  80  56 /  20  10  10   0
P28  89  63  84  59 /  20  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Springer
Hazardous weather outlook, Aug 1, 2:58 AM CDT, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
258 AM CDT Sat Aug 1 2020

KSZ030-031-043>046-061>066-074>081-084>090-020900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
258 AM CDT Sat Aug 1 2020 /158 AM MDT Sat Aug 1 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated to widely scattered thunderstorms will be possible this
afternoon and early tonight. A few of the stronger storms will be
capable of producing wind gusts up to 50 mph.

Day 1 Hazards
-------------
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms each day from Sunday
through Friday. A few strong to marginally severe thunderstorms
will be possible late Sunday and Monday. The main hazards from
the strongest storms will be wind gusts of 50 to 60 mph, hail and
periods of heavy rainfall.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 1, 3:26 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
326 PM CDT Sat Aug 1 2020

KSZ065-079-012115-
Pawnee KS-Edwards KS-
326 PM CDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE AND NORTHERN
EDWARDS COUNTIES UNTIL 415 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Valley, moving south at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kinsley, Lewis, Garfield, Rozel, Belpre, Ash Valley, Sanford, Frizell
and Zook.

LAT...LON 3834 9944 3834 9920 3794 9903 3790 9946
TIME...MOT...LOC 2024Z 342DEG 27KT 3831 9931

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:26 PM CDTSpecial Weather StatementDDCPawnee49 min
Aug 1, 3:59 PM CDTSevere Thunderstorm WarningDDCLane46 min
Aug 1, 4:57 PM CDTSpecial Weather StatementDDCScott33 min
Aug 1, 5:08 PM CDTSpecial Weather StatementDDCKiowa37 min
Aug 1, 5:29 PM CDTSpecial Weather StatementDDCFinney, Gray46 min
Aug 1, 6:11 PM CDTSpecial Weather StatementDDCFinney49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.